Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 66, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 9:52 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2020, 9:52 PM CDT (02:52 UTC)
- Expired
- Jun 8, 2020, 10:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 217 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:55 PM CDT | HAIL 1 | 5 Ssw Salol, MN | VERY HEAVY RAIN AND QUITE A FEW LARGE HAIL MIXED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2713 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 18.0
The text
As transmitted.
859
WUUS53 KFGF 090252
SVRFGF
MNC077-135-090315-
/O.NEW.KFGF.SV.W.0066.200609T0252Z-200609T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
952 PM CDT Mon Jun 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Roseau County in northwestern Minnesota...
West central Lake of the Woods County in north central Minnesota...
* Until 1015 PM CDT.
* At 952 PM CDT, a severe thunderstorm was located near Salol, or 7
miles southeast of Roseau, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Salol around 1000 PM CDT.
Longworth, Springsteel Island and Warroad around 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4907 9503 4868 9554 4877 9576 4900 9560
4900 9516 4910 9515
TIME...MOT...LOC 0252Z 207DEG 43KT 4879 9560
HAIL...1.50IN
WIND...<50MPH
$$
VG2 follow-up statements
401
WWUS53 KFGF 090303
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1003 PM CDT Mon Jun 8 2020
MNC077-135-090315-
/O.CON.KFGF.SV.W.0066.000000T0000Z-200609T0315Z/
Roseau MN-Lake of the Woods MN-
1003 PM CDT Mon Jun 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN ROSEAU AND WEST CENTRAL LAKE OF THE WOODS
COUNTIES...
At 1003 PM CDT, a severe thunderstorm was located over Salol, or 11
miles east of Roseau, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Warroad around 1010 PM CDT.
Longworth and Springsteel Island around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4907 9503 4875 9545 4886 9570 4900 9560
4900 9516 4910 9515
TIME...MOT...LOC 0303Z 206DEG 38KT 4889 9552
HAIL...1.00IN
WIND...<50MPH
$$
VG111
WWUS53 KFGF 090315
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1015 PM CDT Mon Jun 8 2020
MNC077-135-090325-
/O.EXP.KFGF.SV.W.0066.000000T0000Z-200609T0315Z/
Roseau MN-Lake of the Woods MN-
1015 PM CDT Mon Jun 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROSEAU AND WEST
CENTRAL LAKE OF THE WOODS COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4907 9503 4875 9545 4886 9570 4900 9560
4900 9516 4910 9515
TIME...MOT...LOC 0315Z 207DEG 43KT 4900 9543
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:44 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 8, 6:44 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 644 PM CDT Mon Jun 8 2020 .UPDATE... Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 644 PM CDT Mon Jun 8 2020 All sites are currently VFR, but there will continue to be thunderstorms lifting across the region this evening and again later tonight. Have mostly VCTS as storms will be hit and miss through tonight. Some MVFR ceilings will be possible towards morning at KBJI and perhaps KTVF, with some IFR not completely out of the question. Ceilings will begin to improve tomorrow afternoon although there will be some showers and thunderstorms continuing to move through the area. Winds will shift around to the northwest by the end of the period as a cold front pushes through, with the ND airports seeing some gusts above 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Special weather statement, Jun 8, 8:12 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
812 PM CDT Mon Jun 8 2020
MNZ005-006-090200-
Roseau MN-Lake Of The Woods MN-
812 PM CDT Mon Jun 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND WEST CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 900 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Hayes Lake State Park, or 17 miles southeast of Roseau,
moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Swift and Warroad around 840 PM CDT.
Roosevelt around 845 PM CDT.
Arnesen around 855 PM CDT.
Long Point, Lude and Birch Beach around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4911 9505 4891 9477 4854 9549 4864 9572
4900 9521 4900 9515 4904 9515
TIME...MOT...LOC 0111Z 226DEG 38KT 4863 9554
VGLocal storm report, Jun 8, 8:25 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NW MANVEL 48.09N 97.21W
06/08/2020 E1.00 INCH GRAND FORKS ND PUBLIC
DIME TO QUARTER SIZED HAIL AND 60 MPH WINDS.
&&Local storm report, Jun 8, 8:54 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 11 W FAUNCE 48.61N 95.18W
06/08/2020 E1.75 INCH Lake Of The Woods MN PARK/FOREST SRVC
REPORTED AT NORRIS CAMP.
&&
GGUSTLocal storm report, Jun 8, 9:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
908 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 7 ENE SKIME 48.59N 95.46W
06/08/2020 E1.25 INCH Roseau MN PUBLIC
&&
GGUSTLocal storm report, Jun 8, 9:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL 5 SSW WANNASKA 48.59N 95.78W
06/08/2020 E1.75 INCH Roseau MN PUBLIC
MAINLY QUARTER SIZED WEITH A FEW GOLF BALLS MIXED IN.
&&
GGUSTLocal storm report, Jun 8, 9:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL GRACETON 48.74N 94.84W
06/08/2020 M2.00 INCH LAKE OF THE WOODS MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:29 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 31 min |
| Jun 8, 8:12 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 48 min |
| Jun 8, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Jun 8, 8:20 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Red Lake | 25 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 52 min |
| Jun 8, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 43 min |
| Jun 8, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 18 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 33 min |
| Jun 8, 11:06 PM CDT | Special Weather Statement | FGF | Wadena | 24 min |
| Jun 8, 11:41 PM CDT | Special Weather Statement | FGF | Wadena | 19 min |
| Jun 9, 12:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
| Jun 9, 12:43 AM CDT | Special Weather Statement | FGF | Hubbard | 62 min |
| Jun 9, 1:09 AM CDT | Special Weather Statement | FGF | Wilkin | 66 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Wadena | 57 min |
| Jun 9, 1:21 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 39 min |
| Jun 9, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 27 min |
| Jun 9, 1:52 AM CDT | Special Weather Statement | FGF | Becker | 53 min |
| Jun 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Jun 9, 2:16 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 9, 3:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 26 min |
| Jun 9, 3:27 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Wadena | 48 min |
| Jun 9, 4:49 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jun 9, 12:57 PM CDT | Areal Flood Warning | FGF | Kittson | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.